Texas, 2004

Damaging Winds in Texas, August 12 to 13, 2004

August 12 to 13, 2004 · NWS MAF · 3 events in 3 counties and zones

A bow-shaped linear complex of thunderstorms that produced widespread wind damage across southeastern New Mexico propagated southeast across the Upper Trans Pecos region of west Texas around midnight CST on the 12th. Although damage reports were likely limited by the rural and largely unpopulated nature of the area, several large trees were blow down and at least one light structure sustained…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A bow-shaped linear complex of thunderstorms that produced widespread wind damage across southeastern New Mexico propagated southeast across the Upper Trans Pecos region of west Texas around midnight CST on the 12th. Although damage reports were likely limited by the rural and largely unpopulated nature of the area, several large trees were blow down and at least one light structure sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 1:57 PM CST, 9 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 1:57 PM CST, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT THU AUG 12 2004

.SHORT TERM...
MODELS APPEAR REASONABLY WELL INITIALIZED...ALTHOUGH THE GFS HAS A
SLIGHT EDGE GIVEN A BETTER 500 MB INITIALIZATION OVER THE DESERT
SOUTHWEST.  HAVE TRENDED TOWARD THE GFS BASED ON ITS RUN-TO-RUN
CONSISTENCY IN BRINGING A MCS...NOW BEGINNING TO DEVELOP OVER
NORTHEASTERN NEW MEXICO...SOUTH ACROSS EASTERN NEW MEXICO THIS
EVENING...EVENTUALLY MAKING IT INTO THE MAF CWFA AROUND MIDNIGHT.
COLLOCATION OF LOW LEVEL INFLOW AND INSTABILITY ARGUES FOR HIGHEST
POPS...LIKELY OR BETTER...ALONG A KHOB-KINK LINE AFTER MIDNIGHT.  AM
NOT TOTALLY SOLD ON SEVERE CHANCES WITH THIS MCS...AT BEST WE EXPECT
SMALL CHANGE HAIL AND MARGINALLY SEVERE WIND GUSTS...BUT WILL CARRY
POSITIVE MENTION OF SEVERE ALONG WITH MENTION OF HEAVY RAINFALL.
AGREE WITH HPC ASSESSMENT OF LOCALIZED 5CM AMOUNTS POSSIBLE
OVERNIGHT...BUT WIDESPREAD THREAT NOT SUFFICIENT ENOUGH NOW TO
JUSTIFY A FLASH FLOOD WATCH.

SUBSIDENCE AND OUTFLOW HAS MESOED OUT MOST OF THE AREA THIS
AFTERNOON...BUT LATEST VISIBLE SATELLITE IMAGERY DOES INDICATE MOGR
CU DEVELOPING OVER THE DAVIS MOUNTAINS.  WEVE CARRIED SLGT CHC
POPS FROM THIS AREA NORTH ACROSS THE GUADALUPES TO ACCOUNT FOR ANY
OROGRAPHICALLY-DRIVEN CONVECTION EARLY THIS EVENING.  POP...QPF...
SKY...AND WX GRIDS REFLECT CONFIDENCE IN BRINING THE MCS THROUGH
SOUTHEASTERN NEW MEXICO DOWN THROUGH THE UPPER TRANS PECOS AND THE
WESTERN BASIN AFTER MIDNIGHT.  HAVE TRENDED TOWARD THE WETTER AND
COOLER GFS GUIDANCE FOR DEWPOINT AND MIN TEMP GRIDS...RESPECTIVELY.
LASTLY...HAVE ATTEMPTED TO APPROXIMATE OUTFLOW CONDITIONS IN WIND
GRIDS AFTER MIDNIGHT.

.LONG TERM...
THE RIDGE/TROUGH IN THE WEST/EAST PATTERN WILL CONTINUE THROUGH THE
WEEKEND.  INSTABILITY WILL BE ALLOWED TO INCREASE DURING THE
AFTERNOON HOURS EACH DAY CREATING THE POSSIBILITY FOR MCS/S TO MOVE
ACROSS THE CWA IN THE NORTHWEST FLOW ALOFT.

WILL CONTINUE THE LIKELY POPS THROUGH TOMORROW MORNING AS THE MCS
EXPECTED OVERNIGHT SHOULD CONTINUE WORKING ITS WAY SOUTHEAST THROUGH
THE MORNING HOURS.  WILL SPLIT THE MORNING/AFTERNOON POPS AND
DECREASE THE AFTERNOON RAIN CHANCES FOR THE LOWER TRANS PECOS
SIGNIFICANTLY.  BELIEVE WITH THE SIMILAR SET UP OVERNIGHT AS WE HAD
THIS MORNING...EXPECT THE MCS TO QUICKLY DISSIPATE AFTER THE MORNING
HOURS.  THIS PATTERN WILL CONTINUE THROUGH FRIDAY NIGHT...AND WE WILL
RETAIN THE CHANCE POPS ON FRIDAY NIGHT IN SOUTHEASTERN NM FOR ANOTHER
POSSIBLE AREA OF THUNDERSTORMS MOVING SOUTH/SOUTHEAST OUT OF
EAST/CENTRAL NM.  THESE POPS MAY NEED TO BE INCREASED IF THE SET UP
CONTINUES TO LOOK FAVORABLE FOR ANOTHER ROUND OF THUNDERSTORMS.  BY
SATURDAY NIGHT...WEAKENING FLOW ALOFT AND THE LACK OF A WELL DEFINED
SHORTWAVE TROUGH ARGUES TO KEEP ONLY SLIGHT CHANCE POPS IN THE
FORECAST.  THERE WILL BE A WEAK SHORTWAVE MOVING WEST TO EAST...BUT
AT THIS TIME IT LOOKS LIKE THIS FEATURE SHOULD REMAIN NORTH OF OUR
CWA.  THROUGH MUCH OF THE REST OF THE WEEK...THE BEST INSTABILITY
STAYS OVER WESTERN AREAS AND MOUNTAINS OF OUR CWA.  WILL KEEP HIGHEST
POPS OVER OUR WESTERN AREAS TO REFLECT THIS PATTERN. WILL KEEP
TEMPERATURES WELL BELOW NORMAL THROUGH THE WEEKEND WITH THE EXPECTED
RAINFALL AND CLOUDS.  HIGHS WILL SLOWLY WARM TO NEAR NORMAL BY THE
END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  81  61  84 /  50  40  20  20
CARLSBAD NM               66  83  63  84 /  60  20  30  20
DRYDEN TX                 67  83  66  85 /  20  70  20  20
FORT STOCKTON TX          65  87  64  84 /  70  70  20  20
GUADALUPE PASS TX         64  79  61  79 /  20  20  30  20
HOBBS NM                  58  83  61  83 /  80  30  30  20
MARFA TX                  61  81  58  79 /  20  30  30  20
MIDLAND INTL AIRPORT TX   63  82  62  84 /  70  50  20  20
ODESSA TX                 64  82  63  83 /  70  50  30  20
WINK TX                   68  85  66  85 /  70  60  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/54/20
Hazardous weather outlook, Aug 12, 2:11 PM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT THU AUG 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
311 PM CDT (211 PM MDT) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER
THE GUADALUPE AND DAVIS MOUNTAINS SOUTH INTO THE TEXAS BIG BEND. WIND
GUSTS TO 40 MPH AND FREQUENT LIGHTING CAN BE EXPECTED WITH THIS
ACTIVITY.  THESE STORMS SHOULD DISSIPATE AN HOUR OR SO AFTER SUNSET.

LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP OVER NORTHEASTERN NEW MEXICO AND MOVE SOUTH TOWARD WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  THIS COMPLEX SHOULD ENTER
SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN AROUND
MIDNIGHT.  THIS COMPLEX WILL THEN MOVE SOUTH ACROSS THE WESTERN
PERMIAN BASIN AND THE UPPER TRANS PECOS REGIONS OF WEST TEXAS DURING
THE EARLY MORNING HOURS FRIDAY.  WIND GUSTS OVER 60 MPH...HAIL TO THE
SIZE OF QUARTERS...AND FREQUENT LIGHTNING ARE POSSIBLE.  IN
ADDITION...RAINFALL RATES OVER AN INCH PER HOUR MAY RESULT IN
LOCALIZED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EARLY FRIDAY...THUNDERSTORMS ARE EXPECTED TO BE ON THE DECREASE OVER
SOUTHEASTERN NEW MEXICO AND WEST TEXAS.  LOCALLY HEAVY RAINFALL WILL
REMAIN A THREAT AFTER SUNRISE FRIDAY...ESPECIALLY ALONG THE PECOS
RIVER.

OTHERWISE...NO OTHER HAZARDOUS WEATHER THREATS ARE EXPECTED THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 163 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loving

When
August 12, 11:15 PM CST to 11:20 PM CST
Where
Loving County, Red Bluff Res
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.933, -103.917

A rural resident of northwestern Loving County reported severe thunderstorm winds that broke large tree limbs and displaced large appliances, including a retired clothes dryer, that were stored outside.

Thunderstorm Wind, Ward

When
August 12, 11:55 PM CST to August 13, 1:00 AM CST
Where
Ward County, Barstow
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
31.450, -103.400

Severe thunderstorm winds blew the roof off of a barn in Barstow.

Thunderstorm Wind, Reeves

When
August 13, 1:00 AM CST
Where
Reeves County, Pecos
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
31.417, -103.483

A local radio station broadcaster reported 60 MPH winds in Pecos. A National Weather Service rainfall observer reported that a large tree was blown down by the severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418541, 5418543, 5418542.